CHEMICAL cystitis has been reported and thoroughly documented following therapy with cyclophosphamide,1,2 analgesics,3 and methicillin sodium4,5 and following turpentine ingestion6; however, cystitis due to ether has been the subject of only one previous report. Lebowitz and Effman7 reported two cases of severe chemical cystitis that developed after ether was used to dissolve Foley catheter balloons that would not deflate. One child had an uneventful recovery, but the other required permanent urinary diversion because of increasing hydroureteronephrosis, vesicoureteral reflux, and a contracted bladder. The initial clinical course in both of these cases was very similar to the one we describe.
Report of a Case
A 30-year-old woman with no previous history of urologic problems underwent uneventful laparoscopy and dilatation and curettage for an infertility evaluation in November 1981. A Foley catheter was left in place postoperatively; however, there was difficulty in deflating the water-filled balloon at